Florida, 2019Tornadoes in Florida, October 18 to 19, 2019
October 18 to 19, 2019 · NWS TBW · 3 events in 3 counties and zones
Tropical Storm Nestor developed in the Gulf of Mexico and moved northeast, making landfall on St. Vincent Island in the Florida Panhandle on the afternoon of the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11 million
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical Storm Nestor developed in the Gulf of Mexico and moved northeast, making landfall on St. Vincent Island in the Florida Panhandle on the afternoon of the 19th. The bulk of the convection developed on the eastern and southeastern side of the storm, with a couple bands of showers and storms moving into the west coast of the Florida Peninsula. These bands of storms produced 3 confirmed tornadoes, including one EF-2 tornado in Polk County. Otherwise, straight line winds were minimal in west central and southwest Florida and caused little impacts.
The highest storm total rainfall in west central and southwest Florida was 7.77 inches in Baskin in Pinellas County, with other areas in Pinellas and parts of Hillsborough County seeing 5 to 6 inches, causing minor nuisance flooding.
The highest storm surge in the area was 3.6 feet at Cedar Key. Taking into account the astronomical tide cycle, this resulted in a peak water level of 2.27 feet MHHW at 5:18 AM EDT on the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Oct 18, 6:53 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Oct 18, 6:53 PM EST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
753 PM EDT Fri Oct 18 2019
.UPDATE...
Tropical Storm Nestor continues to move quickly NEward through the
C Gulf this evening with bulk of convection and storms well east
of the center to impact the local area through the night and into
Saturday. Continue all tropical storm, surge and additional hazards
for the event. Main concern at this time will be additional
vigorous rotating thunderstorms in the E Gulf as seen on radar
tonight as they move towards shore. Marginal risk of severe storms
through the night as numerous atmospheric dynamic fields remain
elevated for damaging winds and isolated rain wrapped tornadoes
main threats along with heavy rain for localized flooding
possibilities. Will continue to closely monitor radar and
evolution of TS Nestor while updating grids and forecasts as
needed.
&&
.AVIATION...
Flight conditions gradually deteriorating as rain shield moving
ashore with embedded ISOLD TSRA this evening. Expect rounds of
convection through the night into Saturday with widespread MVFR
and locally IFR cigs/vsby along with gusty winds shifting from E
to SE then S into Saturday.
&&
.Prev Discussion... /issued 249 PM EDT Fri Oct 18 2019/
DISCUSSION...
Tropical Storm Nestor will be the main player for the next 48 hours.
Nestor is over the central Gulf of Mexico moving quickly northeast
toward the Florida Panhandle. It will likely make landfall early on
Saturday, then continue moving away through the rest of the weekend.
Showers and thunderstorms have been increasing in coverage and
intensity today. So far they have remained mostly beyond 60 miles
from the coast, but as Nestor moves northeast, the convergence
boundary associated with a weak frontal boundary will lift
northeast, allowing these storms to move toward the coast. The main
impact will be overnight tonight into Saturday morning. The main
threat will be the potential for damaging wind gusts and isolated
tornadoes.
Coastal flooding/storm surge will be an issue tonight through
Saturday as winds turn more southerly, then southwesterly as Nestor
moves by. Expecting 1 to 3 feet in Tampa Bay, 2 to 4 feet from
Clearwater Beach to Chassahowitzka, and 3 to 5 feet north of
Chassahowitzka.
Large waves and gusty winds will also result in high surf and
dangerous rip currents through at least Saturday, and possibly into
Sunday as well. Even after the winds diminish, wave energy will
continue to propagate toward the coast on Sunday.
Flooding from rainfall is not expected to be a big issue due to the
fast movement of the storm. That said, if rainbands set up over one
particular area for any length of time, nuisance type flooding could
certainly occur.
Sustained wind impacts from Nestor should be confined to Levy
county, and mainly near the coast. As mentioned above, stronger
storms could bring damaging wind gusts to just about anywhere in our
area.
We return to some semblance of normalcy on Monday. A warm front will
lift north on Monday bringing some rain chances to the region, but
most of this will remain over the Gulf waters. A cold front will
move southward through Florida Tuesday and Wednesday with cooler and
drier weather moving in behind it. This will not be a strong cold
front given the time of year, and while it will feel better for a
day or two, temperatures will only drop off to about where they
should be this time of year.
Warmer and more humid air will make its way back into the region by
Friday.
MARINE...
Widespread showers and thunderstorms will move into the waters today
as Tropical Storm Nestor moves northeast toward the Florida
Panhandle. Hazardous boating conditions will persist through
Saturday night, followed by improving conditions during Sunday. Seas
will be slow to subside on Sunday as residual swells from Nestor
continue to move toward the coast.
A cold front will move into the waters on Tuesday and be south of
our waters by Wednesday morning. Northeast winds could reach 20
knots behind the front Wednesday.
FIRE WEATHER...
No significant fire weather issues next several days. Dry air behind
the cold front on Wednesday is not expected to result in relative
humidities below 35 percent.
&&
.Preliminary Point Temps/PoPs...
TPA 76 84 75 85 / 100 90 50 20
FMY 77 85 76 87 / 70 80 60 40
GIF 74 84 73 87 / 90 90 40 30
SRQ 77 86 75 87 / 90 90 50 40
BKV 74 85 71 86 / 100 90 40 20
SPG 75 85 76 87 / 100 90 50 30
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal
Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
Coastal Sarasota-Pinellas.
High Surf Advisory from 1 AM Saturday to 8 AM EDT Sunday for
Coastal Charlotte-Coastal Hillsborough-Coastal Lee-Coastal
Manatee-Coastal Sarasota-Pinellas.
Coastal Flood Advisory until 8 AM EDT Sunday for Coastal
Hillsborough-Coastal Manatee.
Wind Advisory from 5 AM to 5 PM EDT Saturday for Coastal Citrus-
Coastal Hernando-Inland Citrus-Inland Levy.
Tropical Storm Warning for Coastal Levy.
Gulf waters...Small Craft Advisory until 2 AM EDT Sunday for Charlotte Harbor
and Pine Island Sound-Coastal waters from Bonita Beach to
Englewood FL out 20 NM-Coastal waters from Englewood to
Tarpon Springs FL out 20 NM-Tampa Bay waters-Waters from
Bonita Beach to Englewood FL out 20 to 60 NM-Waters from
Englewood to Tarpon Springs FL out 20 to 60 NM.
Tropical Storm Warning for Coastal waters from Tarpon Springs to
Suwannee River FL out 20 NM-Waters from Tarpon Springs to
Suwannee River FL out 20 to 60 NM.
&&
DavisHazardous weather outlook, Oct 18, 7:15 AM EST, 13 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
815 AM EDT Fri Oct 18 2019
FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-191000-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
815 AM EDT Fri Oct 18 2019
This Hazardous Weather Outlook is for West Central And Southwest
Florida.
.DAY ONE...Today and Tonight.
...THUNDERSTORM IMPACT...
Thunderstorms are expected. Thunderstorms that develop will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.
...HIGH WIND IMPACT...
Strong and gusty winds in the 15 to 25 MPH range will affect the
region. These strong winds may break small twigs from trees and
blow around any unsecured outdoor objects. High profile vehicles
should use extra caution especially if traveling over bridges or
high overpasses.
...RIP CURRENT IMPACT...
Increased swells generated by Potential Tropical Cyclone Sixteen
will lead to a high risk for rip currents today. If venturing
into the water, remember to always swim near a life guard and
exercise extreme caution.
...MARINE IMPACTS...
Wind speeds of 20 to 33 knots will create hazardous boating
conditions for small craft operators.
...WATERSPOUT IMPACT...
Atmospheric conditions will be favorable for waterspout
development. Mariners should be on the lookout for waterspouts.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
...THUNDERSTORM IMPACT...
On Saturday, thunderstorms are expected. Thunderstorms will be
capable of producing strong gusty winds...locally heavy rains...
and frequent deadly lightning strikes.
...HIGH WIND IMPACT...
On Saturday, strong and gusty winds in the 15 to 25 MPH range
will be possible. These strong winds may break small twigs from
trees and blow around any unsecured outdoor objects. High profile
vehicles should use extra caution especially if traveling over
bridges or high overpasses.
...RIP CURRENT IMPACT...
On Saturday, increased swells generated by Potential Tropical
Cyclone Sixteen will lead to a high risk for rip currents. If
venturing into the water, remember to always swim near a life
guard and exercise extreme caution.
...MARINE IMPACTS...
On Saturday, wind speeds of 20 to 33 knots will create hazardous
boating conditions for small craft operators.
...WATERSPOUT IMPACT...
On Saturday, atmospheric conditions will be favorable for
waterspout development. Mariners should be on the lookout for
waterspouts.
.SPOTTER INFORMATION STATEMENT...
Spotters should monitor the weather and self activate if needed.
Wynn
Tornado, Pinellas
- When
- October 18, 8:29 PM EST to 8:32 PM EST
- Where
- Pinellas County, 0.85 mi NE of Oakhurst to 1.13 mi NNW of Seminole
- Rating
- EF0
- Path length
- 0.34 mi
- Path width
- 30 yd
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 27.840, -82.791
Damage was reported to several homes in the Twelve Oaks Mobile Home Park in Seminole. A few homes had roof, window, and carport damage, and several trees were knocked down. No injuries were reported.
Tornado, Polk
- When
- October 18, 9:59 PM EST to 10:28 PM EST
- Where
- Polk County, 1.68 mi W of (Lal)lakeland Muni A to 0.4 mi NNE of Kathleen
- Rating
- EF2
- Path length
- 11.45 mi
- Path width
- 525 yd
- Property damage
- $10 million
- Reported by
- NWS Storm Survey
- Coordinates
- 27.982, -82.047
A long, continuous path of damage was found in western Polk County from a tornado, causing extensive EF-2 damage. An NWS survey and subsequent Civil Air Patrol aerial survey found numerous homes and businesses with damage to roofs, fascia, awnings, and screen enclosures, as well as fences and trees knocked down. One home was completely destroyed. Kathleen Middle School sustained significant roof damage, with rain water and sprinkler systems causing additional water damage. A camper was lifted into a residence near the middle school. The tornado crossed Interstate 4, overturning a tractor trailer. No injuries were reported.
Tornado, Lee
- When
- October 19, 5:45 AM EST to 5:47 AM EST
- Where
- Lee County, 3.99 mi WNW of Cape Coral to 4.85 mi NW of Cape Coral
- Rating
- EF1
- Path length
- 1.08 mi
- Path width
- 100 yd
- Property damage
- $600,000
- Reported by
- Emergency Manager
- Coordinates
- 26.680, -82.025
A tornado touched down in northwest Cape Coral, damaging 18 homes and several vehicles. Most of the damage to homes involved partial roof damage, and fascia, siding, and awnings being blown off the homes. A couple of cars were rolled over, totaling the vehicles. No injuries were reported.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Washington, October 18, 2019$150,000 · EF1 · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, October 18 to 19, 20193 events
- High Wind in Wyoming, October 18 to 19, 201958 kt wind · 2 events
- Marine Tropical Storm in Gulf of Mexico, October 18, 20192 events
- Strong Wind in Nebraska, October 18, 2019$5,000 · 1 event
- High Wind in Montana, October 18, 201952 kt wind · 1 event
- Damaging Wind in Kansas, October 18, 201950 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854503, 853690, 854389.